Michigan, 2011

High Wind in Michigan, May 14 to 15, 2011

May 14 to 15, 2011 · NWS DTX · 3 events in 3 counties and zones

A tight pressure gradient with high pressure to the north and low pressure to the south, coupled with funneling through Saginaw Bay lead to strong northeast winds in excess of 55 mph across Bay and Saginaw Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A tight pressure gradient with high pressure to the north and low pressure to the south, coupled with funneling through Saginaw Bay lead to strong northeast winds in excess of 55 mph across Bay and Saginaw Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 14, 8:36 PM EST, 24 minutes earlier.

Area forecast discussion, May 14, 8:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
936 PM EDT SAT MAY 14 2011

.UPDATE...

OTHER THAN SOME DRIZZLE AND A FEW POCKETS OF LIGHT RAIN
SHOWERS...SE MI HAS BEEN VOID OF SIGNIFICANT RAINFALL THIS
EVENING. THIS HAS MAINLY BEEN THE RESULT OF THE STRONGER SYNOPTIC
SCALE FORCING POSITIONED TO THE NORTH OF THE AREA AND THE BETTER
INSTABILITY FOCUSED TO THE SOUTH. THE 00Z DTX SOUNDING DID SHOW
DEEP MOISTURE IN PLACE. AMPLE LOW LEVEL MOISTURE TRAPPED UNDER A
DEEP LOW LEVEL INVERSION WITH GOOD SHEAR IN THE INVERSION IS
SUPPORTING THE SOMEWHAT WIDESPREAD DRIZZLE...WHICH WILL PERSIST
THROUGH THE NIGHT. MID LEVEL LAPSE RATES ON THE DTX SOUNDING ARE
NEAR MOIST ADIABATIC. THIS ALONG WITH THE RECENT RADAR TRENDS WILL
SUPPORT THE REMOVAL ALL MENTION OF THUNDERSTORMS IN THE FORECAST
TONIGHT. ALSO PLAN TO SCALE BACK POPS A BIT...PARTICULARLY FOR
DETROIT SOUTH. MID LEVEL DEFORMATION WHICH IS NOW PRODUCING THE
REGION OF LIGHT RAIN OVER LAKE HURON WILL HOWEVER EXPAND INTO THE
NORTHERN PORTIONS OF THE FORECAST AREA OVERNIGHT. THIS SHOULD
ALLOW FOR A STEADY INCREASE IN THE COVERAGE OF LIGHT RAIN DURING
THE COURSE OF THE NIGHT. THE STRONGER DEFORMATION FORCING AND THUS
HEAVIER RAINFALL IS STILL EXPECTED TO HOLD OFF UNTIL AFTER 12Z SUN
MORNING. AN UPDATED FORECAST WILL BE ISSUED TO REFLECT THESE
PRECIP TRENDS.

ALSO OF CONCERN TONIGHT IS THE STRENGTH OF THE NORTH-NORTHEASTERLY
WINDS. AVAILABLE SURFACE OBSERVATIONS HAVE ACTUALLY BEEN
INDICATING THAT WINDS HAVE BEEN APPROACHING ADVISORY CRITERIA NEAR
THE LAKE HURON SHORELINE IN BAY AND HURON COUNTIES. THE
TIGHT NORTHEASTERLY PRESSURE GRADIENT IS THE RESULT OF STRONG HIGH
PRESSURE OVER MANITOBA AND LOW PRESSURE OVER OHIO. THE GRADIENT IS
FORECAST TO STRENGTHEN A BIT OVERNIGHT. SO EXPECT THE WINDS WILL
LIKELY NOT BE ABLE TO DIE DOWN MUCH. THEREFORE...WILL INCREASE
THE WINDS A BIT MORE IN THE UPDATED FORECAST.

&&

.AVIATION...ISSUED 733 PM EDT SAT MAY 14 2011

STILL SEEING NE SFC WINDS ACROSS THE TAF SITES THIS EVENING. A NICE
MARINE LAYER HAS ADVECTED INLAND TO MBS...AND SUBSEQUENT BR HAS
PUSHED SOUTHWARD TO AFFECT FNT AND PTK. EXPECTING A SLEW OF POOR
AVIATION WEATHER TO PERSIST THROUGH TONIGHT WITH -SHRA AND BR
THROUGH TONIGHT...ALONG WITH IFR (OCCASIONAL LIFR) CIGS. NEXT CHANCE
FOR IMPROVEMENT WILL BE DAYTIME TOMORROW AS BROAD SFC LOW MOVES EAST
TO THE MID-ATLANTIC. WILL SEE BRISK NORTH WINDS AGAIN TOMORROW AND
OCCASIONAL SHRA. NOT EXPECTING TSRA TO BE A THREAT SUNDAY.

PREVIOUS AMD CALLED FOR TSRA AT DTW...BUT IT LOOKS LIKE INSTABILITY
ASSOCIATED WITH THE WARM FRONT DOWN NEAR TOLEDO HAS DIMINISHED
GREATLY AND WILL KEEP THUNDER CHANCES OUT OF THE FORECAST FOR DTW. DO
EXPECT BR TO ADVECT SOUTHWARD TO DTW CIRCA 01-04Z.

&&

.PREV DISCUSSION...ISSUED 403 PM EDT SAT MAY 14 2011

SHORT TERM...TODAY

DEFORMATION ZONE WHICH BROUGHT LOCALLY HEAVY RAINFALL LAST NIGHT AND
TODAY WILL CONTINUE TO FADE ACROSS THE NORTHERN CWA...LEAVING BEHIND
SCATTERED SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM LATE TODAY.
HOWEVER...THE NEXT WAVE OF CONCENTRATED RAINFALL IS ALREADY TAKING
SHAPE OVER THE OHIO VALLEY AND EXPECT THIS TO WORK INTO THE SOUTHERN
CWA WITH TIME AS A VORTICITY SPOKE LIFTS INTO THE REGION FROM UPPER
LOW PRESSURE THAT IS SLOWLY MEANDERING EAST THROUGH THE SOUTHERN
OHIO VALLEY.

THIS ACTIVITY WILL LIKELY DEVELOP INTO ANOTHER WELL-DEFINED BAND OF
DEFORMATION RAIN AS THE UPPER LOW PASSES SOUTH OF THE REGION AND A
NORTHERN STREAM TROUGH BEGINS TO IMPINGE ON THE AREA...HELPING TO
FOCUS THE LIFT ON THE NORTHERN EDGE OF THIS SYSTEM. WILL MAINTAIN
THE CATEGORICAL MENTION OF RAIN SHOWERS THROUGHOUT THE CWA AS THE
ONGOING ACTIVITY IN COMBINATION WITH THE NEXT WAVE OF SHOWERS WILL
GIVEN A PRETTY EQUAL CHANCE OF RAINFALL ACROSS THE REGION. AS THE
NORTHERN STREAM WAVE SINKS INTO THE REGION...THE NORTHERN EDGE OF
THE MOST CONCENTRATED AREA OF RAINFALL WILL BECOME BETTER DEFINED
AND PROBABLY ALIGN ROUGHLY WITH THE I 69 CORRIDOR BY LATE TONIGHT
AND SINK STEADILY SOUTH FROM THERE WITH TIME.

COLDER AIR WILL ALSO BEGIN TO FILTER INTO THE AREA AS THE INFLUENCE
OF THIS NORTHERN SYSTEM BECOMES MORE PREVALENT. THIS WILL MAINTAIN A
WELL DEFINED TEMPERATURE GRADIENT ACROSS SOUTHEAST MICHIGAN WITH LOW
TEMPERATURES IN THE LOWER/MID 40S NORTH OF I 69 AND CLOSER TO 55 AT
THE OHIO STATE LINE.

LONG TERM...SUNDAY THROUGH FRIDAY

A COLD FRONTAL ZONE EXTENDING SOUTHWESTWARD FROM A SFC LOW OVER
NEWFOUNDLAND WILL TIGHTEN UP AS IT COMES UNDER INCREASING H85-H5
DEFORMATION FLOW ASSOCIATED WITH THE COLD SECTOR OF THE SFC LOW
OVER THE OHIO VALLEY. PRECIPITATION IS EXPECTED TO BE FAIRLY
WIDESPREAD ALONG THE FRONT AS IT SAGS SOUTHWARD DURING THE DAY ON
SUNDAY...WITH PRECIP GRADUALLY SHUTTING OFF FROM NORTH TO SOUTH
AS IT DOES SO. WITH THE OVERNIGHT GFS RUN MOVING THE FRONTAL ZONE
THROUGH THE CWA THE FASTEST...PREFERRED A GEM/NAM/SREF BLEND FOR
TIMING... WHICH SUGGESTS THAT THE NORTHERN EXTENT OF THE PRECIP
SHIELD BE ROUGHLY ALONG AND SOUTH OF THE I-94 CORRIDOR BY 00Z MON
WHERE IT MAY LINGER INTO THE NIGHTTIME HOURS...POSSIBLY EVEN INTO
EARLY MONDAY...AS THE DEF ZONE PIVOTS AROUND. FOR QPF...WITH 12Z
GFS COMING INTO BETTER AGREEMENT WITH REGARDS TO TIMING...PREFER
SOMETHING CLOSE TO A GFS/NAM BLEND GIVEN THEIR GENERAL AGREEMENT
ON THE HEAVIEST RAIN SETTING UP SOMEWHERE ACROSS THE CENTRAL PART
OF THE CWA ALONG THE AXIS OF STRONGEST DEFORMATION. GEM QPF OUTPUT
IS DISORGANIZED AND QPF LOOKS UNREASONABLY HIGH.

FOR MONDAY AND BEYOND...UNSEASONABLY COOL TEMPS ARE IN STORE THROUGH
AT LEAST TUESDAY WITH ABUNDANT CLOUD COVER AND A COOL 1020+MB
CANADIAN HIGH PRESSURE SETTLING IN TO OUR NORTHWEST. COMBINED WITH
NORTHEASTERLY FLOW OFF OF LAKE HURON...THE FIRST HALF OF NEXT WEEK
WILL BE MORE REMINICENT OF APRIL. AS WE HEAD THROUGH NEXT
WEEK...THE UPPER AIR PATTERN LOOKS TO REPEAT ITSELF...AT LEAST IN A
GENERAL SENSE...WITH HIGH AMPLITUDE RIDGING ONCE AGAIN TAKING SHAPE
JUST DOWNSTREAM OF THE ROCKIES AND CUTOFF LOWS ON EITHER SIDE. TEMPS
WILL MODERATE BY MIDWEEK AS THEY REACH THE MID TO UPPER 60S THANKS
TO A WARMER/MOIST SOUTHEASTERLY FETCH OFF THE ATLANTIC...BUT WILL
ALSO BE UNSETTLED AS S/W ENERGY EMBEDDED IN THE MOIST SOUTHEASTERLY
FLOW WILL BRING OCCASIONAL CHANCES FOR PRECIP WEDNESDAY THROUGH
EARLY FRIDAY AS THEY ROTATE AROUND THE UPPER LOW TO OUR SOUTH.

LONG RANGE GUIDANCE IS IN GENERAL AGREEMENT THROUGH THE END OF THE
FORECAST PERIOD THAT THE UPPER LOW THAT IS CURRENTLY TAKING SHAPE
OVER THE AREA WILL NOT BE GOING ANYWHERE UNTIL AT LEAST DAY 7. AT
THAT POINT...THE PATTERN EVOLUTION WILL LARGELY BE DEPENDENT ON THE
EVOLUTION OF THE UPPER LOW THAT IS CURRENTLY APPROACHING THE
NORTHWEST CALIFORNIA COAST. CURRENT WV COMPOSITE AND MODEL ANALYSIS
SHOWS VIGOROUS SHORTWAVE ENERGY ASSOCIATED WITH A 160KT JET THAT IS
CURRENTLY POSITIONED NEAR 45N/170E...JUST WEST OF THE ALUETIANS.
BOTH THE GFS/ECMWF SUGGEST THAT PORTIONS OF THIS S/W ENERGY WILL DIG
INTO THE BACK SIDE OF THE UPPER LOW ON DAYS 4/5. DIFFERENCES AROSE
AMONGST THE LONG TERM SOLUTIONS WHEN EARLIER RUNS OF THE GFS
CONSOLIDATED THE ENERGY IN THE BASE OF THE TROUGH KICKING THE LOW
OUT QUICKER AND LEAVING LITTLE HOPE FOR MUCH OF A BREAK IN THE
GLOOMY PATTERN. ON THE OTHER HAND...THE ECMWF SPLITS THE ENERGY EAST
OF THE ROCKIES WITH THE RESULTANT WEAKER LOW YIELDING A GREATER
LIKLIHOOD FOR A PERIOD OF RIDGING TO TAKE HOLD OVER THE CENTRAL
CONUS EITHER AT THE END OF THE FCST PERIOD OR SHORTLY THEREAFTER.
HOWEVER...WITH BOTH MODELS HANDLING THE CURRENT SITUATION WELL OVER
THE CONUS...AS WELL AS GOOD HANDLING OF THE UPSTREAM NPAC
ENERGY...THERE IS NO MODEL PREFERENCE FOR THE EXTENDED AT THIS TIME.
THUS NO SUBSTANTIVE CHANGES MADE TO DAYS 6 OR 7 ASIDE FROM TWEAKING
TEMPS TOWARD AN EC/GFS BLEND. IT IS WORTH MENTIONING THAT THE MOST
RECENT LONG RANGE GFS SOLUTION HANDLES THE S/W ENERGY IN SIMILAR
FASHION TO THE EC...RESULTING IN THE SLOWER EASTWARD PROGRESSION OF
THE UPPER LOW AS IT COMES OUT OF THE WEST LATE NEXT WEEK.

MARINE...

THE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN AS LOW PRESSURE LIFTS
THROUGH THE OHIO VALLEY TO WESTERN PENNSYLVANIA BY MORNING AND HIGH
PRESSURE SHIFTS SLOWLY SOUTHEAST TOWARDS THE REGION. THIS SETUP WILL
PROVIDE A PROLONGED PERIOD OF NORTHEASTERLY FLOW...WHICH WILL PEAK
EARLY SUNDAY...BUT PERSIST TO SOME DEGREE INTO EARLY NEXT WEEK AS
THIS LOW PRESSURE SYSTEM STALLS NEAR THE APPALACHIAN RANGE.

NORTHEAST WINDS AREA ALREADY GUSTING TO AROUND GALE FORCE DUE TO THE
FUNNELING EFFECT UP SAGINAW BAY AND EXPECT WINDS SPEEDS TO INCREASE
ANOTHER 5 KNOTS OR SO LATE TONIGHT INTO SUNDAY MORNING AS PRESSURE
GRADIENT TIGHTENS FURTHER. WILL MAINTAIN THE GALE WARNING INTO THE
AFTERNOON SUNDAY. FOR NOW...WILL ALSO MAINTAIN THE SMALL CRAFT
ADVISORIES FOR THE REMAINDER OF THE LAKE HURON NEAR SHORE WATERS AS
WIND SPEEDS SHOULD GENERALLY PEAK CLOSER TO 30 KNOTS WITHOUT THE
HELP OF FUNNELING. FOR THE SAME REASON...WILL FORGO A GALE WARNING
FOR THE OPEN WATERS AS WINDS GENERALLY REMAIN IN THE LOWER 30 KNOT
RANGE.

WILL HAVE TO ISSUE SMALL CRAFT ADVISORIES FOR LAKE ST CLAIR AND FAR
WESTERN LAKE ERIE FOR SUNDAY AS STRONGER NORTHEAST FLOW PENETRATES
INTO THESE AREAS AS THE AFOREMENTIONED LOW PRESSURE MOVES EAST OF
THE CENTRAL LAKES REGION.

WITH THIS LONG PERIOD OF NORTHEAST/NORTH WINDS...WAVES WILL BUILD TO
10 FEET OR MORE OVER PORTIONS OF LAKE HURON TONIGHT INTO SUNDAY AND
THEN REMAIN HIGH FOR SEVERAL DAYS THEREAFTER

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     GALE WARNING...SAGINAW BAY...UNTIL 4 PM SUNDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON...UNTIL 8 AM MONDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...FROM 8 AM SUNDAY TO 10 PM SUNDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...FROM 8 AM SUNDAY TO 10 PM SUNDAY.

&&

UPDATE.......SC
AVIATION.....MM
SHORT TERM...DG
LONG TERM....JVC
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 14, 3:00 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT SAT MAY 14 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-150900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
400 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AS LOW PRESSURE SLOWLY CROSSES
THE OHIO VALLEY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...LOCALLY HEAVY RAIN WILL BE POSSIBLE AS STORM MOTION WILL
BE NEARLY STATIONARY AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-150900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
400 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING IS IN EFFECT FOR SAGINAW BAY WITH SMALL CRAFT
ADVISORIES IN EFFECT FOR THE REMAINING NEAR SHORE WATERS. REFER TO
THE LATEST MARINE PRODUCTS FOR ADDITIONAL INFORMATION.

ISOLATED THUNDERSTORMS ARE POSSIBLE AS LOW PRESSURE SLOWLY CROSSES
THE OHIO VALLEY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
STORM MOTION WILL BE NEARLY STATIONARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE GALE WARNING AND SMALL CRAFT ADVISORIES CONTINUE INTO SUNDAY
AND SUNDAY NIGHT. REFER TO THE LATEST MARINE PRODUCTS FOR MORE
INFORMATION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LHZ361>363-462>464-150900-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
400 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AS LOW PRESSURE SLOWLY CROSSES
THE OHIO VALLEY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
STORM MOTION WILL BE NEARLY STATIONARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 14, 8:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
959 PM EDT SAT MAY 14 2011

MIZ048-150800-
BAY-
INCLUDING THE CITY OF...BAY CITY
959 PM EDT SAT MAY 14 2011

...STRONG NORTHEAST WINDS WILL CONTINUE...

NORTHEAST WINDS OFF SAGINAW BAY WILL PERSIST THROUGH THE NIGHT.
SUSTAINED WINDS WILL RANGE FROM 20 TO 30 MPH. FREQUENT GUSTS OF 40
TO 45 MPH CAN BE EXPECTED. THESE WINDS WILL MAKE DRIVING HIGH
PROFILE VEHICLES DIFFICULT...PARTICULARLY ON NORTH TO SOUTH ROADS
LIKE INTERSTATE 75. LOOSE LIGHT WEIGHT OBJECTS SUCH AS TRASH CANS
AND LAWN FURNITURE MAY ALSO BE BLOWN AROUND.

MIZ049-150800-
HURON-
INCLUDING THE CITY OF...BAD AXE
959 PM EDT SAT MAY 14 2011

...STRONG NORTHEAST WINDS WILL CONTINUE...

NORTHEAST WINDS OFF LAKE HURON WILL PERSIST THROUGH THE NIGHT.
SUSTAINED WINDS WILL RANGE FROM 20 TO 30 MPH. FREQUENT GUSTS OF 40
TO 45 MPH CAN BE EXPECTED. THE HIGHEST GUSTS CAN BE EXPECTED IN
AND NEAR PORT AUSTIN...PORT HOPE AND HARBOR BEACH. THESE WINDS
WILL MAKE DRIVING HIGH PROFILE VEHICLES DIFFICULT...PARTICULARLY ON
NORTH TO SOUTH ROADS. LOOSE LIGHT WEIGHT OBJECTS SUCH AS TRASH
CANS AND LAWN FURNITURE MAY ALSO BE BLOWN AROUND.

CONSIDINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Bay

When
May 14, 9:00 PM EST to May 15, 9:00 AM EST
Where
Bay forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Numerous large tree limbs and trees reported down.

High Wind, Saginaw

When
May 14, 9:00 PM EST to May 15, 9:00 AM EST
Where
Saginaw forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Numerous large tree limbs and trees reported down.

High Wind, Midland

When
May 14, 9:00 PM EST to May 15, 9:00 AM EST
Where
Midland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Several trees and powerlines were reported blown down across roadways.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306917, 306918, 307009.